September 1980

Amphotericin B-Induced Myelopathy

Author Affiliations

From the Divisions of Neurology (Drs Carnevale and Langston) and Infectious Disease (Drs Galgiani and Stevens), Department of Medicine, and the Department of Pathology (Dr Herrick), Santa Clara Valley Medical Center, San Jose, Calif; and the Departments of Neurology and Medicine, Stanford (Calif) University Medical School. Dr Carnevale is now with the Department of Neurology, School of Medicine, Health Sciences Center, State University of New York at Stony Brook. Dr Galgiani is now with the Medical Service, Veterans Administration Hospital, Tucson, Ariz.

Arch Intern Med. 1980;140(9):1189-1192. doi:10.1001/archinte.1980.00330200065022

• Two patients with coccidioidal meningitis experienced transient neurologic deficits shortly after receiving intrathecal injections of amphotericin B. Continuation of treatment eventually led to a severe flaccid paraparesis with a thoracic sensory level in one patient, and a partial Brown-Séquard's syndrome in the other. Myelography was normal in both, with no evidence of arachnoiditis. Autopsy findings in the first patient showed a focal area of necrosis in the left half of the spinal cord consistent with the patient's clinical findings during life. The distribution of the lesion corresponded to the area supplied by a central sulcal artery. Amphotericin B may exert a direct toxic effect on the spinal cord or its vascular supply when given intrathecally.

(Arch Intern Med 140:1189-1192, 1980)